Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at May 22, 2014, 6:06 PM PDT for Churchill County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2014, 6:06 PM PDT (01:06 UTC)
- Expired
- May 22, 2014, 9:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Churchill County, NV
The radar
The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 160 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2894 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706 WGUS55 KREV 230106 FFWREV NVC001-230400- /O.NEW.KREV.FF.W.0001.140523T0106Z-140523T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 606 PM PDT THU MAY 22 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA... * UNTIL 900 PM PDT * AT 558 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM ON THE SOUTH END OF THE CLAN ALPINE RANGE NEAR THE SOUTHERN END OF DIXIE VALLEY AND NORTHERN END OF FAIRVIEW VALLEY. THIS STORM HAS BEEN NEARLY STATIONARY SINCE 415 PM WITH RADAR ESTIMATING TOTALS APPROACHING 2 INCHES. WATER FLOWING DOWN FROM THE MOUNTAINS MAY OCCUR FOR SEVERAL HOURS AFTER THIS STORM ENDS. PERSONS IN THE WARNED AREA SHOULD WATCH FOR SUDDEN RISES IN WATER IN SMALL STREAMS FLOWING WEST AND SOUTH OUT OF THE SOUTH END OF THE CLAN ALPINE RANGE. SOME OF THESE STREAMS FLOW NEAR HIGHWAY 50 EAST OF FRENCHMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. && LAT...LON 3937 11819 3940 11803 3929 11808 3928 11816 $$ HOHMANN
2 follow-up statements
774 WGUS75 KREV 230145 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 645 PM PDT THU MAY 22 2014 NVC001-230400- /O.CON.KREV.FF.W.0001.000000T0000Z-140523T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHURCHILL NV- 645 PM PDT THU MAY 22 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR SOUTH CENTRAL CHURCHILL COUNTY... AT 640 PM PDT...THE THUNDERSTORM WHICH PROMPTED THE FLASH FLOOD WARNING HAS MOVED WESTWARD OUT OF THE WARNING AREA. ANOTHER LINE OF STORMS WILL MOVE THROUGH THE AREA THROUGH 8 PM. RADAR ESTIMATED NEARLY TWO INCHES OF RAIN FELL IN A ONE HOUR PERIOD IN THE UPPER REACHES OF THE CLAN ALPINE MOUNTAINS JUST NORTH OF HIGHWAY 50. THE MAIN THREAT WILL BE FLOOD WATERS MOVING RAPIDLY DOWN SMALL STREAMS THROUGH 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. BE CAUTIOUS OF STREAM BEDS...EVEN DRY ONES. THEY CAN FILL QUICKLY WITH FAST FLOWING WATER AND BE A SUDDEN THREAT TO YOU AND YOUR AUTOMOBILE. && LAT...LON 3937 11819 3940 11803 3929 11808 3928 11816 $$ HOHMANN
234 WGUS75 KREV 230403 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 903 PM PDT THU MAY 22 2014 NVC001-230412- /O.EXP.KREV.FF.W.0001.000000T0000Z-140523T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHURCHILL NV- 903 PM PDT THU MAY 22 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL CHURCHILL COUNTY... * THE STORM CELLS THAT PRODUCED HEAVY RAINS HAVE MOVED ON OR HAVE DISSIPATED. THE THREAT OF FLASH FLOODING IS NOW OVER. LAT...LON 3937 11819 3940 11803 3929 11808 3928 11816 $$ BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:47 PM PDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 22, 4:47 PM PDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 447 PM PDT THU MAY 22 2014 .UPDATE... SATELLITE IMAGERY SHOWS COOLING CLOUD TOPS WITH CONVECTIVE COMPLEX EXTENDING FROM CENTRAL NV INTO NORTH CENTRAL NV AND THE LATEST HRRR INDICATES THIS COMPLEX WILL HOLD TOGETHER AS IT MOVES WESTWARD INTO THE BASIN AND RANGE THIS EVENING. IT MAY GET AS FAR WEST AS THE PINE NUTS AND VIRGINIA RANGE BEFORE HEATING DIMINISHES AND STORMS BEGIN TO WEAKEN. HAVE EXTENDED THE CHANCE OF SHOWERS AND THUNDERSTORMS AS WELL AS CLOUD COVER WESTWARD THIS EVENING AND KEPT THE ACTIVITY GOING THROUGH 11 PM. HOHMANN && .PREVIOUS DISCUSSION... /ISSUED 228 PM PDT THU MAY 22 2014/ SYNOPSIS... HIGH PRESSURE WILL BUILD IN FOR THE HOLIDAY WEEKEND WITH ABOVE AVERAGE TEMPERATURES RETURNING. LOW PRESSURE WILL ARRIVE MONDAY AND TUESDAY FOR BREEZY CONDITIONS ALONG WITH COOLING TEMPERATURES. SHORT TERM... FEW CHANGES MADE AS THE RIDGE BUILDS IN FOR THE WEEKEND. A FEW ISOLATED THUNDERSTORMS REMAIN POSSIBLE SOUTH OF HIGHWAY 50 THIS EVENING, BUT SO FAR, IT IS MAINLY SHOWERS AND THE TRENDS OVERALL HAVE NOT BEEN IMPRESSIVE. A WEAK SHORTWAVE WILL PASS BY TO THE NORTH FRIDAY, BUT OTHER THAN SOME MID AND HIGH CLOUDS DO NOT EXPECT MUCH OF AN IMPACT. TEMPERATURES WILL CONTINUE TO WARM, WITH HIGHS IN THE 80S EXPECTED IN WRN NV VALLEYS AND TEMPS IN THE 70S FOR THE SIERRA FRIDAY AND SATURDAY. WINDS WILL GENERALLY REMAIN LIGHT, ALTHOUGH A LATE AFTERNOON W-NW WIND IS EXPECTED EACH DAY. OVERNIGHT LOWS WILL BE COOL, BUT WITH THE RECENT MOISTURE, DO NOT EXPECT AS EFFICIENT RADIATIONAL COOLING AS WE SAW UNDER THE RIDGE LAST WEEK. WALLMANN LONG TERM...SUNDAY THROUGH WEDNESDAY... WELL ABOVE NORMAL TEMPERATURES CONTINUE INTO SUNDAY AND MEMORIAL DAY AS RIDGE AXIS SHIFTS EAST ACROSS THE GREAT BASIN. MAX TEMPS MAY TOUCH 90 DEGREES IN SOME OF THE WARMER VALLEYS OF WESTERN NV, WITH 75-80 DEGREES EXPECTED AROUND THE TAHOE BASIN. DRY CONDITIONS WITH GRADUAL COOLING ARE THEN EXPECTED FOR NEXT WEEK AS TROUGH SETS UP NEAR THE WEST COAST. GENERALLY LIGHT WINDS ON SUNDAY WILL ALLOW FOR SOME TERRAIN DRIVEN CONVERGENCE, WHICH WILL COMBINE WITH THE STRONG HEATING TO PRODUCE AFTERNOON CUMULUS BUILDUPS NEAR THE SIERRA. THERE IS NOT MUCH IN THE WAY OF FORCING SO THUNDERSTORM DEVELOPMENT LOOKS MARGINAL, BUT A COUPLE OF SHORT LIVED CELLS COULD DEVELOP IN THE HIGHER ELEVATIONS OF ALPINE AND MONO COUNTIES DURING THE LATE AFTERNOON. FOR MEMORIAL DAY AND TUESDAY, LOW PRESSURE PUSHING INTO THE PACIFIC NORTHWEST WILL KICK THE RIDGE AXIS FARTHER EAST AND PRODUCE INCREASING WINDS WITH POTENTIAL GUSTS UP TO 40 MPH. THE MAIN IMPACT WILL BE CHOPPY BOATING CONDITIONS ON AREA LAKES BOTH DAYS. IN ADDITION, SOME FIRE WEATHER CONCERNS ARE POSSIBLE, ALTHOUGH THE RECENT WIDESPREAD WETTING RAINS MAY MITIGATE SOME OF THESE CONCERNS. AFTER ANOTHER VERY WARM DAY ON MONDAY, MAX TEMPS WILL DROP ABOUT 4-8 DEGREES FOR TUESDAY AS COOLER AIR SPREADS INTO THE REGION. FOR WEDNESDAY AND THURSDAY, THE TROUGH AXIS IS LIKELY TO REMAIN NEAR THE WEST COAST WITH LIGHT TO MODERATE SOUTHWEST FLOW ALOFT OVER THE SIERRA. WINDS SHOULD BE LIGHTER THAN TUESDAY, WITH LEE SIDE ZEPHYR BREEZES FOR THE LATE AFTERNOON AND EVENING HOURS. DAYTIME TEMPS WILL BE NEAR SEASONAL NORMALS IN THE MID 70S TO LOWER 80S FOR MOST LOWER ELEVATIONS. MJD AVIATION... A FEW AFTERNOON TSTMS ARE POSSIBLE SOUTH OF HIGHWAY 50 WITH LESS THAN 10 PERCENT PROBABILITY OF IMPACTING KMMH. OTHERWISE VFR CONDS WILL PREVAIL THRU FRIDAY WITH FEW-SCT AFTERNOON CUMULUS. EAST FLOW OVER THE SIERRA SHOULD LIMIT FOG COVERAGE AROUND KTRK, BUT RECENT MOISTURE AND A WEAKENING OF THESE WINDS BY EARLY FRIDAY MORNING COULD PRODUCE PATCHY SHALLOW FOG AROUND THE TERMINAL, WITH QUICK DISPERSAL AFTER SUNRISE. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 4:26 PM PDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
426 PM PDT THU MAY 22 2014
NVZ001-004-230015-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
426 PM PDT THU MAY 22 2014
...STRONG THUNDERSTORMS IN SOUTHEAST CHURCHILL COUNTY...
AT 418 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 10 MILES SOUTH OF MIDDLEGATE AND 8 MILES
SOUTHEAST OF MIDDLEGATE...MOVING WEST AT 15 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE HALF
INCH...NICKEL SIZE HAIL...AND GUSTY WINDS TO 50 MPH...WILL OCCUR
WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...NV 361 AT
MINERAL-NYE CO LINE (NORTH OF GABBS)...NV 361 AT MINERAL-CHURCHILL
CO LINE...RAWHIDE AND FAIRVIEW PEAK.
THIS STORM WILL AFFECT HIGHWAY 361 BETWEEN MIDDLEGATE AND GABBS
THROUGH 5 PM. DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK
SHELTER IN A VEHICLE IF POSSIBLE.
&&
LAT...LON 3906 11790 3902 11801 3903 11841 3924 11837
3927 11781
TIME...MOT...LOC 2320Z 098DEG 12KT 3913 11801
MJDSpecial weather statement, May 22, 5:13 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 513 PM PDT THU MAY 22 2014 NVZ001-230045- MINERAL AND SOUTHERN LYON COUNTIES- 513 PM PDT THU MAY 22 2014 ...STRONG THUNDERSTORM MOVING THROUGH HAWTHORNE... AT 509 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF HAWTHORNE...AND MOVING WEST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 545 PM PDT INCLUDE...HAWTHORNE... HAWTHORNE INDUSTRIAL AIRPORT...MOUNT GRANT AND FLETCHER. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 NEAR HAWTHORNE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3834 11879 3855 11890 3866 11847 3850 11838 TIME...MOT...LOC 0012Z 068DEG 18KT 3855 11853 HOHMANN
Special weather statement, May 22, 5:28 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
528 PM PDT THU MAY 22 2014
NVZ004-230115-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
528 PM PDT THU MAY 22 2014
...A COMPLEX OF STRONG STORMS OVER EASTERN PERSHING COUNTY...
AT 523 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
EAST OF IMLAY TO 16 MILES EAST OF UNIONVILLE TO 33 MILES SOUTHEAST OF
UNIONVILLE...AND MOVING SOUTHWEST AT 20 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...NICKLE SIZED HAIL...AND GUSTY
WINDS TO 55 MPH...WILL OCCUR WITH STRONGER STORMS.
* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...UNIONVILLE AND
MCKINNEY PASS.
&&
LAT...LON 4041 11773 4015 11746 4010 11748 4002 11762
4000 11791 4022 11823 4047 11826 4069 11789
TIME...MOT...LOC 0026Z 064DEG 17KT 4062 11796 4037 11784
4015 11762
HOHMANNSpecial weather statement, May 22, 5:29 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 529 PM PDT THU MAY 22 2014 CAZ073-NVZ001-230130- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 529 PM PDT THU MAY 22 2014 ...STRONG THUNDERSTORM NEAR BODIE... AT 523 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF BODIE...AND MOVING WEST AT 20 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS UP TO ONE HALF INCH...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 630 PM PDT INCLUDE BODIE AND CA 270 WEST OF BODIE. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY AFFECT HIGHWAY 395 BETWEEN BRIDGEPORT AND CONWAY SUMMIT. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS. && LAT...LON 3808 11924 3829 11928 3837 11889 3820 11882 TIME...MOT...LOC 0026Z 073DEG 17KT 3826 11898 MJD
Special weather statement, May 22, 5:38 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
538 PM PDT THU MAY 22 2014
NVZ004-230115-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
538 PM PDT THU MAY 22 2014
...VERY STRONG THUNDERSTORM WEST OF MIDDLEGATE...
AT 531 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A VERY STRONG THUNDERSTORM 4 MILES NORTHWEST OF MIDDLEGATE...AND
MOVING SOUTHWEST AT 20 MPH.
FREQUENT LIGHTNING...TORRENTIAL RAIN...NICKEL SIZE HAIL...AND WIND
GUSTS TO 55 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...FRENCHMAN...
SAND MOUNTAIN...US 50 WEST OF MIDDLEGATE...JUNCTION
US 50 AND NV 121 OR DIXIE VALLEY RD...AND FAIRVIEW PEAK.
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 WEST OF MIDDLEGATE.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 3912 11827 3932 11841 3944 11806 3939 11801
3929 11802
TIME...MOT...LOC 0035Z 060DEG 11KT 3932 11811
HOHMANNThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:13 PM PDT | Special Weather Statement | REV | Mineral | 32 min |
| May 22, 5:28 PM PDT | Special Weather Statement | REV | Pershing | 47 min |
| May 22, 5:38 PM PDT | Special Weather Statement | REV | Churchill | 37 min |
| May 22, 6:50 PM PDT | Special Weather Statement | REV | Churchill | 85 min |
| May 22, 8:05 PM PDT | Special Weather Statement | REV | Lyon | 25 min |
| May 22, 8:25 PM PDT | Dust Storm Warning | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 95 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.